J INVASIVE CARDIOL 2017;29(8):E94-E95.
Key words: implantable cardioverter defibrillator, complications, PCI
A 60-year-old woman with an implantable cardioverter defibrillator (ICD; Biotronik Ilesto 7 DR-T; Biotronik, Inc) and American Heart Association/American College of Cardiology stage D heart failure underwent coronary angiography as part of an evaluation for advanced therapies including heart transplantation. Her angiogram identified a series of heavily calcified lesions within the proximal left anterior descending (LAD) coronary artery. Fractional flow reserve (FFR) assessment of the lesion with an Opsens wire (Opsens Medical) revealed a value of 0.73 (Figure 1A). During revascularization, we elected to pretreat the lesions with a 2.5 x 20 mm Chocolate sculpting balloon (Cordis Corporation) over the FFR wire. We experienced significant resistance during attempted balloon positioning beyond the proximal LAD. Thus, high-frequency, back and forth, repetitious movements were applied to the shaft of the balloon in an attempt to advance the balloon. On our third successive attempt, the patient experienced an ICD shock. Subsequent interrogation of her ICD demonstrated three episodes of noise/artifact in the right ventricular apical lead, corresponding to our high-frequency balloon manipulations (Figure 1B). The first of these episodes was perceived as ventricular fibrillation (VF) with initiation of device charging. This was terminated upon cessation of the balloon manipulation. The second episode resulted in charging and subsequent discharge of the device for perceived VF redetection at the beginning of the third balloon manipulation. No arrhythmia was recorded on the monitor or device before or after the shock delivery. Other parameters of the device and leads were intact.
ICDs are associated with improved survival in patients at risk for sudden cardiac death.1 Likewise, inappropriate therapies are associated with significant morbidity and mortality.2,3 Percutaneous coronary interventions are routinely performed in patients with ICDs with no prior documented adverse interactions resulting in inappropriate device therapy. Herein, we demonstrate that device manipulation during percutaneous coronary intervention can result in “noise,” which can be perceived as an arrhythmia resulting in an inappropriate shock. Although rare, this possibility should be considered when an operator encounters a difficult to traverse lesion in a patient with an ICD.
1. Epstein AE, DiMarco JP, Ellenbogen KA, et al. 2012 ACCF/AHA/HRS focused update incorporated into the ACCF/AHA/HRS 2008 guidelines for device-based therapy of cardiac rhythm abnormalities: a report of the American College of Cardiology Foundation/American Heart Association Task Force on Practice Guidelines and the Heart Rhythm Society. J Am Coll Cardiol. 2013;61:e6-e75.
2. van Rees JB, Borleffs CJ, de Bie MK, et al. Inappropriate implantable cardioverter-defibrillator shocks: incidence, predictors, and impact on mortality. J Am Coll Cardiol. 2011;57:556-562.
3. Proietti R, Labos C, Davis M, et al. A systematic review and meta-analysis of the association between implantable cardioverter-defibrillator shocks and long-term mortality. Can J Cardiol. 2015;31:270-277.
From the Division of Cardiovascular Medicine, Sulpizio Cardiovascular Center, University of California San Diego, San Diego, California.
Disclosure: The authors have completed and returned the ICMJE Form for Disclosure of Potential Conflicts of Interest. The authors report no conflicts of interest regarding the content herein.
Manuscript accepted January 30, 2017.
Address for correspondence: Mitul Patel, MD, UCSD Medical Center, Division of Cardiovascular Medicine, 9444 Medical Center Dr. #7411, La Jolla, CA 92037-7411. Email: email@example.com